Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 19, NWS Northern Indiana

May 7, 2024Paulding County, Ohio

NWS Northern Indiana issued this tornado warning at May 7, 2024, 7:55 PM EDT for Paulding County, Ohio. It was in force for 35 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2024, 7:55 PM EDT (23:55 UTC)
Expired
May 7, 2024, 8:30 PM EDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 8:06 PM EDTTORNADO1 Se Latty, OHSmall to medium Limbs downed.
May 7, 8:06 PM EDTTORNADO1 Se Latty, OHSmall to medium Limbs downed.
May 7, 8:08 PM EDTTORNADO1 W Charloe, OHVan Wert County EMA relayed a photo of a tornado. Further investigation confirmed this damaged the house of a relative. Time estimated.
May 7, 8:08 PM EDTTORNADO1 W Charloe, OHVan Wert County EMA relayed a photo of a tornado. Further investigation confirmed this damaged the house of a relative. Time estimated.
May 7, 8:09 PM EDTTORNADO2 W Melrose, OHCorrects time of previous tornado report from 2 W Melrose. Additional review by emergency management and NWS found damage near Belmore, so the time and path length of the tornado was updated accordingly. Several reports of funnel clouds and a touchdown were re
May 7, 8:11 PM EDTTORNADO2 W Melrose, OHSeveral reports of funnel clouds and a touchdown were received from near Latty east to south of Melrose and west of Oakwood. The most extensive damage occurred north of Road 82, along Road 151 where several structures were impacted.
May 7, 8:13 PM EDTTORNADOOakwood, OHReport of tornado with visible soil lofted along Highway 613 west of Oakwood.
May 7, 8:13 PM EDTTORNADOOakwood, OHReport of tornado with visible soil lofted along Highway 613 west of Oakwood.
May 7, 8:30 PM EDTFUNNEL CLOUDBroughton, OHFacebook photos shows a funnel cloud nearly on the ground in Broughton. Time estimated by radar.
May 7, 8:30 PM EDTFUNNEL CLOUDBroughton, OHFacebook photos shows a funnel cloud nearly on the ground in Broughton. Time estimated by radar.
May 7, 8:30 PM EDTFUNNEL CLOUDMelrose, OHVideo of a funnel cloud on X/Twitter from Melrose, OH. Time estimated by radar.
May 7, 8:30 PM EDTFUNNEL CLOUDMelrose, OHVideo of a funnel cloud on X/Twitter from Melrose, OH. Time estimated by radar.
May 7, 8:40 PM EDTTORNADOOakwood, OHNumerous photos on Facebook of a funnel cloud nearly on the ground between Melrose and Oakwood. Additional photos show the tornado on the ground near Oakwood. Fairly certain that a brief tornado touched down between Melrose and Oakwood. Time estimated by radar
May 7, 8:40 PM EDTTORNADOOakwood, OHNumerous photos on Facebook of a funnel cloud nearly on the ground between Melrose and Oakwood. Additional photos show the tornado on the ground near Oakwood. Fairly certain that a brief tornado touched down between Melrose and Oakwood. Time estimated by radar

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:55 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WFUS53 KIWX 072355
TORIWX
OHC125-080030-
/O.NEW.KIWX.TO.W.0019.240507T2355Z-240508T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
755 PM EDT Tue May 7 2024

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Southeastern Paulding County in west central Ohio...

* Until 830 PM EDT.

* At 755 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Payne, or 13 miles north of Van Wert, moving east
  at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Paulding County, including the following locations...
  Latty, Charloe, Briceton, Melrose, and Broughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4103 8467 4108 8467 4119 8442 4111 8436
      4103 8436
TIME...MOT...LOC 2355Z 256DEG 33KT 4106 8462 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DN
1 follow-up statement
714 
WWUS53 KIWX 080022
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
822 PM EDT Tue May 7 2024

OHC125-080032-
/O.EXP.KIWX.TO.W.0019.000000T0000Z-240508T0030Z/
Paulding OH-
822 PM EDT Tue May 7 2024

...THE TORNADO WARNING FOR SOUTHEASTERN PAULDING COUNTY WILL EXPIRE
AT 830 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM EDT for west central
Ohio.

&&

LAT...LON 4103 8467 4108 8467 4119 8442 4111 8436
      4103 8436
TIME...MOT...LOC 0022Z 256DEG 33KT 4112 8431 

$$

DN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 7, 1:29 PM EDT, 6 hours 26 minutes earlier. Its key messages:

  • Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
  • Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
  • Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 1:29 PM EDT, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
129 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Severe storms are likely mid afternoon into mid evening. The
  primary threat with any severe storms that occur include damaging
  winds, large hail, and a few tornadoes. Confidence is high.

- Isolated strong to severe storms are possible again Wednesday evening,
  mainly south of US 24. Localized heavy rain and flooding is the primary
  threat but a few storms could contain hail. Confidence is low.

- Cooler with chances for showers later this week into the weekend.
  Highs Friday into Sunday will be in the 60s. Otherwise temperatures
  will warm back into the mid 60s to mid 70s next week.

&&

.DISCUSSION...
Issued at 125 PM EDT Tue May 7 2024

Post convective outflow bubble from this morning sharpening
effective warm frontal zone from nrn IL esewd through cntrl IN
and into wrn OH. This will mix further north into evening over
nrn IN and will yield a certain tornado risk given enlarging low
level shear across this boundary. Otherwise growing instability
wedge across the warm sector back west is primed to initiate
convection along/ahead of cold front pushing through wrn IL attm
with additional isolated storms out in front through the warm
sector also possible late this afternoon. Given degree of
expected instability in combo with enhancing deep layer shear
supercells are likely with primary sig hail risk and attendant
enhanced tor risk with discrete storms interacting with the warm
front.

Storms clear quickly far east by mid evening and then quiet
overnight within post cold frontal bubble. This is short lived
however as nrn plains upper flow wobbles east into the midwest Wed
and induces new sfc frontal wave across the mid MS valley. While
track of this is expected to hold south fairly robust warm advection
aloft expected to spread as far north as the US 24 corridor with
localized heavy rain far south Wed evening and perhaps some marginal
hail risk with stronger storms. Thereafter elongating upper trough
hangs back through the srn lakes with a risk for showers at times
through Saturday along with quite cool temps.

Upper pattern breaks back warmer yet continued unsettled longer term
by mid next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 128 PM EDT Tue May 7 2024

Behind this morning's band of showers and thunderstorms, enough
convergence and forcing within a still moisture atmospheric column
has been modeled to produce additional showers and thunderstorms
this afternoon. Models actually do create additional instability
this afternoon behind the morning convection allowing for the chance
for strong to severe thunderstorms. It appears the timing of
thunderstorms will be 20z to 00z this evening with all threats on
the table with any thunderstorm. It is interesting that cold
advection waits until this evening, after the passage of the storms
and likely holds off widespread MVFR CIGs until at least that point.
Although patchy MVFR and perhaps IFR conditions will be possible
within the stronger thunderstorms with heavy rain reducing VISBY.
There is some indication that we clear out after this evening's
storms, but the dry air should be enough to keep fog at bay
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...T
AVIATION...Roller
Hazardous weather outlook, May 7, 2:40 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
240 PM EDT Tue May 7 2024

INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177-
277-080900-
Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Northern Berrien-Southern Berrien-
240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely this evening. The primary threats are large
hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ026-027-033-034-OHZ024-025-080900-
Wells-Adams-Blackford-Jay-Van Wert-Allen OH-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely late this evening. The primary threats are
large hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ020-022>025-032-080900-
White-Cass IN-Miami-Wabash-Huntington-Grant-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

LMZ043-046-080900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely this afternoon. The primary threats are
large hail with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 7, 7:19 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
719 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     Hail             Hudson                  41.53N 85.08W
05/07/2024  M3.00 Inch       Steuben            IN   Emergency Mngr

            Time estimated by radar.

&&

CR
Local storm report, May 7, 7:23 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
723 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             1 S Angola              41.63N 85.00W
05/07/2024  M1.75 Inch       Steuben            IN   Trained Spotter

&&

CR
Local storm report, May 7, 7:36 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
736 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             1 N Fort Wayne          41.09N 85.14W
05/07/2024  M0.88 Inch       Allen              IN   Amateur Radio

            Nickel sized hail lasted for 7 minutes near
            Main Street and Wayne Street.

&&

NDM
Local storm report, May 7, 7:37 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
737 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Hail             Corunna                 41.44N 85.14W
05/07/2024  E1.75 Inch       De Kalb            IN   Public

            Time estimated by radar.

&&

CR
Local storm report, May 7, 7:47 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
747 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             1 N Dewey Lake          42.07N 86.19W
05/07/2024  E1.00 Inch       Cass               MI   Public

            Report from mPING: Quarter (1.00 in.).

&&

LWF
Local storm report, May 7, 7:55 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
755 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             Kendallville            41.44N 85.27W
05/07/2024  E3.00 Inch       Noble              IN   Public

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:24 PM EDTSevere Thunderstorm Warning Destructive damage threatIWXWilliams51 min
May 7, 7:37 PM EDTTornado WarningIWXPaulding24 min

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.